Heavy Rain, Gosper
- When
- June 19, 6:00 AM CST to June 20, 6:00 AM CST
- Where
- Gosper County, 17 mi SSW of Elwood
- Reported by
- Mesonet
- Coordinates
- 40.373, -99.974
Storm total rainfall of 3 inches was reported by a NeRAIN observer.
In terms of widespread, high-impact severe weather, the 24-hour period commencing on Sunday evening the 19th was likely the worst of the 2011 severe weather season for much of South Central Nebraska. The initial rounds of significant severe storms targeted the area during a 7-hour stretch centered from 9 PM CDT Sunday evening to 4 AM CDT Monday morning.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
In terms of widespread, high-impact severe weather, the 24-hour period commencing on Sunday evening the 19th was likely the worst of the 2011 severe weather season for much of South Central Nebraska. The initial rounds of significant severe storms targeted the area during a 7-hour stretch centered from 9 PM CDT Sunday evening to 4 AM CDT Monday morning. During this nocturnal event, multiple severe supercell and multicell storms pounded mainly the northwest half of South Central Nebraska, or locations northwest of a line from Beaver City to Grand Island to Osceola. Generally speaking, severe weather during this 7-hour period came in three separate rounds, although there was some overlap in both time and area. Despite a favorable environment for tornadic development, no tornadoes were confirmed during this event.
The first round of severe weather, centered between 9 PM and 11 PM CDT, involved one large, intense supercell storm that drifted east out of southwest Nebraska, primarily impacting Furnas, Gosper, Harlan and Phelps Counties. This storm resulted in several reports of destructive hail up to tennis ball size, and winds of at least 60-70 MPH. One of the hardest hit areas was northern Furnas County in and around Cambridge and Arapahoe, where damage reports included the displacement of a 5-ton air handling unit atop the hospital in Cambridge, and a stock trailer thrown into a corn field.
As the initial supercell started to gradually weaken, a new area of vigorous severe storm development took place north of Interstate 80, expanding in coverage between 11 PM and 2 AM CDT. The most intense storm during this time frame tracked nearly due east from Sherman County to northern Polk County, with reports along the way including hail to the size of tennis balls and baseballs. Some of the worst known wind damage occurred in Merrick County, where estimated winds to 80 MPH destroyed an old grain elevator between Clarks and Silver Creek.
As activity ramped up north of Interstate 80, the third episode of severe weather got underway back to the southwest around 1230 AM CDT, as a new cluster of storms entered the Dawson to Furnas County corridor from the west, impacting many of the same areas as the initial supercell a few hours prior. Yet again, the Cambridge area saw strong winds and hail to around baseball size. In a gradually weakening state, this complex of storms eventually rode northeast through the Kearney, Grand Island and Central City areas, before all storms finally exited South Central Nebraska around 430 AM CDT.
This long-lasting onslaught of severe weather resulted from a very favorable synoptic severe weather setup for this time of year, with South Central Nebraska positioned slightly north of a well-defined surface warm front lifting northward from Kansas into southeast Nebraska. Aloft, a powerful, highly amplified mid-level trough was centered over the Central Rockies, spreading increasing wind fields and upper level divergence downstream over the Central Plains. In addition, a very strong southerly low-level jet stream took direct aim on South Central Nebraska during the evening and overnight hours, with speeds at the 850-millibar level increasing to 60-70 knots near the Nebraska-Kansas border. Just to name a few, some of the favorable severe weather parameters late in the evening included at least 2000-3000 J/kg most-unstable CAPE, 50-60 knots of deep-layer vertical wind shear, and 30-40 knots of surface to 1-kilometer low-level vertical shear. Despite the widespread coverage of storms, locally heavy rainfall totals were held down in the 1-3 inch range, with no significant flooding impacts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 19, 5:04 AM CST, 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 604 AM CDT SUN JUN 19 2011 .DISCUSSION...A FEW SPRINKLES ARE BEING OBSERVED ACROSS SOUTH CENTRAL NEBRASKA THIS MORNING...ASSOCIATED WITH WEAKENING CONVECTIVE CELLS ROLLING OFF THE HIGH PLAINS. MAY EVEN SEEN AN ASSOCIATED ISOLATED THUNDERSTORM ACROSS THE WESTERN MOST PORTIONS OF SOUTH CENTRAL NEBRASKA OVER THE NEXT FEW HOURS...BUT DO NOT EXPECT ANY OF THIS ACTIVITY TO PERSIST MUCH PAST MID MORNING...WITH AT LEAST A PARTLY SUNNY AFTERNOON EXPECTED ACROSS THE REGION. HOWEVER...WITH THE COMBINATION OF THE WARM FRONT LIFTING ACROSS KANSAS THIS AFTERNOON AND AN UPPER LEVEL SHORTWAVE PASSING OVER THE REGION...AMPLE INGREDIENTS WILL BE IN PLACE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS ACROSS THE FORECAST AREA BY LATE AFTERNOON. CONTINUE TO THINK THAT THE INITIAL ACTIVITY WILL FOR TO OUR WEST AND MOVE ACROSS LATER IN THE DAY...AND MADE VERY FEW ADJUSTMENTS TO THIS TIMING IN UPDATED FORECAST. HOWEVER...DID INTRODUCE THE CHANCE FOR SEVERE WEATHER INTO THE WORDING OF THE FORECAST AS WELL AS HIGHLIGHTED THE POTENTIAL FOR TORNADOES IN THE HWO AS ALMOST THE ENTIRE FORECAST AREA WILL BE NORTH OF THIS WARM FRONT AND IN FOCUS FOR A MODERATE RISK OF SEVERE WEATHER LATE THIS AFTERNOON AND EVENING. WHILE IT NOW APPEARS THAT THE LOW LEVEL JET WILL FOCUS JUST TO THE EAST OF THE FORECAST AREA TONIGHT...WHICH MAY ALLOW FOR A BRIEF BREAK IN SEVERE WEATHER ACROSS THE LOCAL AREA DURING THE LATE OVERNIGHT HOURS TONIGHT...THIS BREAK IS EXPECTED TO BE SHORT LIVED AS THE LONG WAVE TROUGH AXIS IS EXPECTED TO SHIFT EASTWARD ON MONDAY...PLACING THE LOCAL AREA IN A FAVORABLE SPOT FOR ANOTHER ACTIVE WEATHER DAY. AS THE AFOREMENTIONED TROUGH SHIFTS FURTHER EASTWARD TUESDAY AND WEDNESDAY...EXPECT THUNDERSTORM CHANCES BEGIN TO WANE FOR SEVERAL DAYS AS A RIDGE OF HIGH PRESSURE AMPLIFIES ACROSS THE CENTRAL AND HIGH PLAINS OVER THE MIDDLE OF THE UPCOMING WEEK. && PREV DISCUSSION... /ISSUED 1218 AM CDT SUN JUN 19 2011/ AVIATION...12Z KGRI TAF. GOING TO BE A SOMEWHAT CHALLENGING 24 HOURS WITH REGARD TO THE DETAILS...WITH THUNDERSTORM CHANCES LATE THIS AFTERNOON INTO TONIGHT...AND THEN THE POSSIBILITY OF SUB-VFR CIG/VSBY DEVELOPING LATE TONIGHT. STARTING OFF THIS MORNING...AM BANKING THAT LIGHT SHOWERS/WEAK THUNDERSTORMS 50-100 MILES SOUTHWEST OF KGRI WILL REMAIN OUT OF THE AREA. HOWEVER WILL CONTINUE TO CARRY TEMPO GROUP FOR MVFR VSBY FOR A FEW HOURS...GIVEN LIGHT WINDS AND MOIST AIRMASS CONDUCIVE FOR LIGHT FOG DEVELOPMENT. WILL MAINTAIN THEME OF PREVIOUS FORECAST...AND KEEP ALL THUNDERSTORM MENTION OUT UNTIL 23Z...WHEN A PROB30 GROUP IS INTRODUCED LASTING THROUGH 05Z. ALTHOUGH CONFIDENCE IS REASONABLY HIGH THAT THUNDERSTORMS/ POTENTIALLY SEVERE WITH LARGE HAIL AND STRONG WINDS/ WILL AFFECT THE GENERAL AREA...WILL DEFER TO THE NEXT FORECAST TO PIN DOWN HIGHER CONFIDENCE TEMPO GROUPS. ALTHOUGH CANNOT RULE OUT THUNDERSTORMS DURING THE LAST 7 HOURS OF THE PERIOD...WILL LEAVE THIS MENTION OUT FOR NOW AND FOCUS INSTEAD ON POTENTIAL FOR LOW STRATUS DEVELOPMENT IN MOIST NORTHEASTERLY FLOW TO THE NORTH OF A STRENGTHENING SURFACE LOW PRESSURE SYSTEM OVER KANSAS. WHILE CONFIDENCE IS SOMEWHAT SHAKY REGARDING HOW WIDESPREAD LOWER CIG WILL BE...WILL FOLLOW MODEL GUIDANCE CONSENSUS FOR NOW AND ADVERTISE MVFR VSBY/CIG...ALONG WITH THE POSSIBILITY OF LIGHT DRIZZLE. CERTAINLY CANNOT RULE OUT LOWER CIG INTO IFR TERRITORY...BUT WILL NOT GO THIS PESSIMISTIC AT THIS TIME. WINDS THROUGH THE PERIOD WILL MAINLY BE FROM THE EAST/NORTHEAST...WITH HIGHEST GUST POTENTIAL TO AROUND 20KT OUTSIDE OF ANY THUNDERSTORMS. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && AVIATION...PFANNKUCH DISCUSSION...ROSSI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 530 AM CDT SUN JUN 19 2011 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 201030- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 530 AM CDT SUN JUN 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. THERE WILL BE A SLIGHT CHANCE FOR AN ISOLATED THUNDERSTORM ACROSS WESTERN PORTIONS OF SOUTH CENTRAL NEBRASKA THIS MORNING... GENERALLY WEST OF A LINE FROM SHELTON TO RIVERTON. THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS PORTIONS OF SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS DURING THE LATE AFTERNOON AND EVENING HOURS. DUE TO VERY FAVORABLE ATMOSPHERIC CONDITIONS...GOLF BALL SIZE HAIL...DAMAGING WIND GUSTS TO 70 MPH...AND ISOLATED TORNADOES ARE ALL POSSIBLE WITH THIS THUNDERSTORM ACTIVITY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE WILL BE A CHANCE FOR STRONG TO SEVERE THUNDERSTORMS ACROSS THE OUTLOOK AREA FROM MONDAY THROUGH TUESDAY AFTERNOONS. THE PRIMARY SEVERE WEATHER THREAT WILL BE HAIL TO SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH. THERE IS ALSO A SLIGHT CHANCE FOR THUNDERSTORMS FROM FRIDAY NIGHT THROUGH SATURDAY...ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED WITH THIS THUNDERSTORM ACTIVITY AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) ROSSI
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
116 AM CDT SUN JUN 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM HAIL GOTHENBURG 40.93N 100.16W
06/18/2011 E0.25 INCH DAWSON NE PUBLIC
PEA SIZE HAIL IN GOTHENBURG WITH 40 TO 50 MILE PER HOUR
WINDS.
0935 PM TSTM WND GST OVERTON 40.74N 99.54W
06/18/2011 E60.00 MPH DAWSON NE PUBLIC
HEAVY RAIN WITH NICKEL SIZE HAIL AND 60 MILE PER HOUR
WINDS.
0946 PM HAIL ELM CREEK 40.72N 99.38W
06/18/2011 E1.00 INCH BUFFALO NE TRAINED SPOTTER
0949 PM HAIL 8 S ELWOOD 40.47N 99.86W
06/18/2011 E0.25 INCH GOSPER NE CO-OP OBSERVER
PEA SIZE HAIL WITH LOTS OF LIGHTNING AND HEAVY RAIN
1025 PM TSTM WND GST 7 N AXTELL 40.58N 99.13W
06/18/2011 E60.00 MPH KEARNEY NE TRAINED SPOTTER
ESTIMATED 50-60 MPH WINDS AND NICKEL SIZE HAIL
1036 PM HAIL 5 SE HOLDREGE 40.39N 99.31W
06/18/2011 E0.88 INCH PHELPS NE PUBLIC
1122 PM TSTM WND GST CAMPBELL 40.30N 98.73W
06/18/2011 E65.00 MPH FRANKLIN NE LAW ENFORCEMENT
1140 PM TSTM WND GST BLADEN 40.32N 98.60W
06/18/2011 E55.00 MPH WEBSTER NE LAW ENFORCEMENT
POLICE OFFICER ESTIMATED 55 MPH WINDS IN BLADEN WITH
HEAVY RAIN AND PEA SIZED HAIL
&&
PFANNKUCHThe Grand Island radar (KUEX), 130 km away, was scanning. The volume nearest the first event began at 12:02 UTC.
22 hail, 10 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Storm total rainfall of 3 inches was reported by a NeRAIN observer.
Wind gusts were estimated between 60 and 70 MPH. Damage reports included main transmission lines being blown down, uprooted trees and roof damage, an overturned stock trailer and grain cart, and air conditioning unit and window damage at the local hospital.
Wind gusts were estimated at 70 MPH, resulting in significant damage to a garage and barn. Trees of 1 to 2 feet in diameter, and power lines, were blown down.
Wind gusts were estimated at 65 MPH.
Wind gusts were estimated at 65 MPH.
Hail up to the size of pennies fell across the area, resulting in some crop damage.
Wind gusts were estimated at 60 MPH.
Wind gusts were estimated to be as high as 80 MPH. Along this path, an old grain elevator was destroyed, large trees branches were blown down, irrigation pivots were overturned, and a couple of power poles were broken.
Wind gusts were estimated at 60 MPH, knocking down small tree limbs. Wind was accompanied by pea to penny size hail.
Wind gusts were estimated between 60 and 70 MPH.
Wind gusts were estimated at 65 MPH.
Wind gusts were estimated at 60 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 319877, 319840, 319843, 319841, 319844, 319845, 319847, 319848, 319853, 319849, 319851, 319852, 319854, 319885, 319856, 319887, 319857, 319895, 319858, 319859, 319888, 319860, 319862, 319863, 319864, 319865, 319866, 319870, 319871, 319873, 319874, 319875, 319876.